Bilateral Rectus Femoris Muscle Rupture Following Statin Medication
A physician examining the patient 5 years later found normal skin sensation, painless extensor muscle contraction, and no apparent muscle weakness. Knee jerk reflexes bilaterally were normal. The examination also revealed thigh disfiguration enhanced by isometric (Fig. 1) and eccentric contraction (Video, http://links.lww.com/PHM/A351) with a gap in the middle of the ventral side of both thighs. The physician then performed ultrasonography, which revealed bilateral rectus femoris rupture at the distal musculotendinous junction with the retracted distal end attached to the femoral fascia (Fig. 2). Differential diagnosis included hip or knee arthritis, lumbar radiculopathy, polyneuropathy, and myelopathy. The patient received a diagnosis of bilateral complete distal rectus femoris muscle tendon rupture presumably due to statin treatment.1 Subsequently, the patient was prescribed physiotherapy, providing satisfactory results at his last follow-up. Distinguishing between complete and partial quadriceps tendon rupture may be difficult clinically. Ultrasound imaging shows usefulness in such cases to either prevent unnecessary surgery or undergo the repair when reasonably indicated.2
The video shows a contraction of the left quadriceps muscle. Simultaneous video camera and ultrasound recordings display resisted knee extension showing a gap in the middle of the left thigh where the distal stump of the rectus femoris muscle tendon is attached. The white arrow indicates retraction of the distal rectus femoris stump during contraction.